Medications That Cause Weight Gain | Arti Sharma, PharmD | RxEconsult
Menus

All Health Articles

Medications That Cause Weight Gain Category: Diet & Weight Loss by - July 22, 2014 | Views: 58441 | Likes: 2 | Comment: 0  

Medications and weight gain

Introduction

Weight gain is a side effect of several drugs. Commonly prescribed classes of medications associated with weight gain include anti-seizure medications, antidepressants, antipsychotics, diabetes medications, beta blockers, steroids, and hormones. While the medications in these classes are more likely to cause weight gain, not everyone taking them will experience this side effect. 

It is important for patients to know whether their medication may be contributing to their weight gain since people who are overweight have a high risk for development of high blood pressure, diabetes, heart disease, and high cholesterol. Importantly, even if patients suspect their increased weight is a side effect of their medication they should not stop taking the medication without speaking to their pharmacist and doctor.  

Options for managing weight gain caused by medications include changing the medication to a similar medication that does not cause affect weight as much or reducing the dosage. Lifestyle changes such as exercising more and eating healthier also help. Here are examples of medications that may cause weight gain.

Also Read: Treatment Options for Obesity 

Next: Antipsychotics

 

For More Healthcare Insights Join Us On Twitter
and Facebook. Join The Community To Publish Articles.

Copyright 2017 RxEconsult. All Rights Reserved | Privacy Policy | Terms of Use | Sitemap